Muscle relaxers act as central nervous system depressants that cause a sedative effect. Baclofen is a skeletal muscle relaxant used in humans. Patients with MS, Parkinson’s disease, Huntington’s chorea, and other diseases of the spinal cord may be prescribed Baclofen. While it is an effective relief for humans, it can be deadly for dogs. Continue reading below to learn about the harmful effects of Baclofen on dogs.
Baclofen Toxicity to Dogs
Baclofen affects the spinal cord nerves and decreases muscle spasms. It relieves pain and helps improve muscle movement. This drug has a narrow margin of safety for pets, so poisoning can be severe from just a small dose. Immediate veterinary intervention is necessary for your dog’s safety. You must store all medications away safely and securely when not in use. If the medication is out on the counter, you must monitor it closely so your pup can’t get to it before you do.
Muscle Relaxant Poisoning Symptoms
You must seek veterinary care right away if your pet has consumed Baclofen. Just a small dose of Baclofen can put your dog in critical condition. Common signs to watch for include:
- Abnormal vocalization
- Walking drunk
- Severe sedation
- Slow heart rate
- Low blood pressure
- Difficulty breathing
As stated above, if your pet has consumed Baclofen, you must seek veterinary care by contacting your veterinarian and Pet Poison Helpline at (855) 764-7661 for life-saving treatment advice. Take your pup to the veterinary clinic so they can receive professional care. Treatment may include inducing vomiting and providing IV fluids. Intravenous lipid emulsion is an antidote given for fat-soluble poisons. If your pet is experiencing seizures, they’ll be provided anti-seizure medications. In severe cases, a mechanical ventilator will be needed to help with difficulty breathing. After initial steps, aggressive symptomatic and supportive care will be provided to help stabilize your pup.